Hail, Thayer
- When
- April 19, 4:16 PM CST
- Where
- Thayer County, 4.27 mi E of Belvidere
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -97.470
m. CDT on this Wednesday afternoon, a slow-moving, broken line of strong to marginally severe thunderstorms developed along a well-defined cold front advancing through far southeast portions of South Central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 4-6 p.m. CDT on this Wednesday afternoon, a slow-moving, broken line of strong to marginally severe thunderstorms developed along a well-defined cold front advancing through far southeast portions of South Central Nebraska. This activity, which mainly only clipped southern and eastern portions of Thayer and Fillmore counties within the local coverage area, yielded just two official hail reports: quarter size stones near Alexandria and penny size near Hubbell. By 6 p.m. CDT, convection had already exited the local area to the south and east along the advancing front, with the vast majority of regional severe weather reports on this day instead focusing along an axis from central Kansas into southeast Nebraska.
In the mid-upper levels, the flow was generally quasi-zonal as a series of shortwave troughs trekked eastward mainly through Nebraska and the Dakotas. However, the strong surface cold front was clearly the main focus for convection. As marginally severe storms initiated, surface dewpoints within the local area had risen to around 60F and the mesoscale environment featured a fairly potent combination of mixed-layer CAPE up to 2000 J/kg and effective deep layer wind shear of 40-50 knots. Although the environment was at least marginally supportive of tornadoes, this potential threat was largely quelled by strong frontal forcing encouraging a fairly rapid transition to quasi-linear convective mode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 19, 2:09 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 309 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Thursday) Issued at 257 PM CDT Wed Apr 19 2017 Focus is on thunderstorm potential the next few hours. A cold frontal boundary was advancing southeast today, and was oriented from KJYR to KPHG at 20Z. Convergence along the front will focus thunderstorm activity across the east/southeast tier or so of our cwa for a few hours generally from 21Z to 00Z. The primary hazards from the storms will be large hail the size of golf balls or greater and damaging winds of 60 mph given instability around 2000 j/kg and effective shear of 30 to 40kts. Conditions generally dry out behind the boundary as it exits to the southeast however we may need some small pops for a few showers tonight along the elevated boundary in presence of mid level frontogenesis as latest model runs suggest the potential for this. Pressure rises behind the front average 2 to 4mb and expect steady/gusty northwest winds into the overnight hours. Any lingering light precipitation is expected to end by Thursday morning as dry air and surface high pressure settles across our region behind the boundary. Thursday is shaping up to be a generally nice day with highs in the 60s to low 70s. Northwest wind speeds may become sneaky breezy at times given the deeper mixing per soundings in the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 257 PM CDT Wed Apr 19 2017 Precipitation chances return at the end of the workweek as an upper trough over the Rockies emerges onto the central and southern plains. Rain chances return to portions of our western zones as early as Thursday night, however the better chances for rain across our western and southern zones favor Friday and Friday night. Dry air to the east will bring a sharp gradient to areas that are wet or dry and again our far west zones and mainly north central Kansas stand the better chances for receiving rainfall. Instability remains pretty meager and have left thunder out of the forecast with this system. The upper low departs Saturday and heights rise behind the system. The weekend time frame is still looking dry, then models are trending stronger with another wave heading into Monday, so Monday may not remain a dry period if these trends continue. Late Tuesday into Wednesday see precipitation chances return but there are model differences in the track/strength of this next system and details will be resolved as things get closer. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon) Issued at 1159 AM CDT Wed Apr 19 2017 A cold frontal boundary is just about to reach the terminals at the onset of the TAF period. Winds will be making the switch to a northerly then a northwest direction behind the boundary. Cigs are tricky with cloud heights currently varying between MVFR and VFR however a fairly expansive area of stratus with IFR cigs are noted behind the front. Have included a tempo group the low cloud cover for the afternoon hours. The best chances for thunderstorm activity later this afternoon and evening will be south of the terminals however latest forecast models suggest the potential for light post frontal precipitation overnight in the presence of mid level frontogenesis. For winds, northwest wind speeds will remain steady and gusty at times into the overnight hours and deep mixing Thursday may also produce gusts of 20kts or greater. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 137 PM CDT Wed Apr 19 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 137 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible late this afternoon and evening, generally between 4 PM and 8 PM. The potential for severe thunderstorms exists primarily for locations southeast of a line from York, Nebraska to Osborne, Kansas. The primary hazards from the storms will be hail the size of golf balls or greater and damaging winds of 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 8 PM for locations southeast of a line from York, Nebraska to Osborne, Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
454 PM CDT WED APR 19 2017
KSZ019-192230-
Mitchell KS-
454 PM CDT WED APR 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 16 miles southwest of Beloit, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Beloit, Asherville, Simpson, Hunter, Scottsville and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.
LAT...LON 3928 9847 3957 9795 3957 9793 3922 9793
3922 9842
TIME...MOT...LOC 2154Z 240DEG 37KT 3929 9830
MangelsSpecial Weather Statement
National Weather Service Hastings NE
512 PM CDT WED APR 19 2017
NEZ087-192300-
Thayer NE-
512 PM CDT WED APR 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, or 30 miles north of Belleville, moving northeast at 35
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alexandria and Belvidere.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Nebraska.
LAT...LON 4013 9750 4028 9763 4035 9751 4035 9737
4018 9737
TIME...MOT...LOC 2212Z 237DEG 30KT 4026 9748
HeinleinThe Grand Island radar (KUEX), 83 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690084, 690085.